Texas, 2009

Damaging Wind and Heavy Rain in Texas, July 30, 2009

July 30, 2009 · NWS EWX · 2 events in 2 counties and zones

A weak cold front moved through South Central Texas and produced isolated thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A weak cold front moved through South Central Texas and produced isolated thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 30, 11:26 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 30, 11:26 AM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1226 PM CDT THU JUL 30 2009

.DISCUSSION...
SEE AVIATION SECTION FOR THE 18Z TAF DISCUSSION.

&&

.AVIATION...
CLUSTER OF SHOWERS AND THUNDERSTORMS LOCATED OVER THE WESTERN HILL
COUNTRY AND EDWARDS PLATEAU IS MOVING SOUTHEAST AT 15 TO 20 MPH.
FCST CHALLENGE THIS AFTERNOON IS THE TIMING AND IMPACT OF THESE
TSTMS ON OUR TERMINALS. LOOKS LIKE THE BEST CHANCE FOR TSTMS
IMPACTING OUR TERMINALS IS AT KDRT...KSAT AND KSSF EARLY THIS
AFTERNOON BASED ON THE CURRENTLY TRAJECTORY OF THE TSTM COMPLEX.
SHOWERS MAY ALSO MOVE ACROSS KAUS DURING THE SAME TIME FRAME. VFR
CONDITIONS WILL PREVAIL THIS AFTERNOON AND EVENING WITH MVFR
CONDITIONS ASSOCIATED WITH THE SHOWERS AND THUNDERSTORMS. OUTFLOW
BOUNDARIES FROM THIS TSTM COMPLEX WILL DELAY THE DEVELOPMENT OF
OVERNIGHT STRATOCUMULUS/MVFR CIGS UNTIL 08Z FOR THE I-35
TERMINALS...12Z AT KDRT. CIGS WILL IMPROVE TO VFR AFTER 15Z. WIND
GUSTS OF 30 TO 40 KTS WILL BE POSSIBLE IN AND NEAR THE STRONGER
STORMS THIS AFTERNOON AND EARLY THIS EVENING. LIGHT TO MODERATE
SOUTH TO SOUTHEAST LOW LEVEL FLOW WILL BECOME RE-ESTABLISHED
DURING THE EARLY MORNING HOURS ON FRIDAY ONCE THE OUTFLOW
BOUNDARIES WASH OUT.

&&

.PREV DISCUSSION... /ISSUED 1200 PM CDT THU JUL 30 2009/

UPDATE...
WAVE OF S/W ENERGY WILL MOVE ACROSS THE NORTHERN PART OF
SOUTH CENTRAL TEXAS THIS AFTERNOON CAUSING SCATTERED SHOWERS
AND THUNDERSTORMS TO FORM ACROSS THE HILL COUNTRY AND
ADJACENT PARTS OF SOUTH CENTRAL TEXAS. AS THE LARGER SCALE
500 TO 300 HPA TROF MOVES EAST TONIGHT AND FRIDAY...THE
LAST WAVE OF S/W ENERGY IS FORECAST TO MOVE ACROSS THE
AREA TONIGHT AND FRIDAY. WILL KEEP CHANCE OF SHOWERS
FOR TONIGHT AND PART OF FRIDAY...AND THEN EXPECT CHANCES OF
SHOWERS TO DIMINISH FROM THE WEST AND NORTHWEST LATE FRIDAY
THROUGH FRIDAY NIGHT. FORECAST SOLUTIONS STILL SHOW SUBTROPICAL
HIGH INCREASING ACROSS THE AREA AGAIN FROM THE WEST SATURDAY AND
SUNDAY. THE SUBTROPICAL RIDGE IS FORECAST TO CONTINUE IN THE EARLY
TO MID PART OF NEXT WEEK...AND THEN COULD DRIFT NORTHWARD LATE
NEXT WEEK...TYPICAL OF USUAL AUGUST PATTERNS. HOT AND DRY
EARLY AUGUST DAYS ARE EXPECTED SATURDAY THIS WEEKEND THROUGH
WEDNESDAY OF NEXT WEEK...THEN SOME MODERATION TO DAYTIME HIGHS
IS EXPECTED LATE NEXT WEEK AS WEAKNESS IN THE HEIGHT FIELD ALOFT
FORMS...AS THE SUBTROPICAL HIGH MIGRATES NORTHWARD.

DISCUSSION...

PREV DISCUSSION... /ISSUED 847 AM CDT THU JUL 30 2009/

DISCUSSION...
WAVE OF S/W ENERGY CONTINUES TO AFFECT NORTH TO NORTHEAST PART
OF THE HILL COUNTRY TO PARTS OF SOUTH CENTRAL TEXAS THIS MORNING
WITH SCATTERED SHOWERS AND THUNDERSTORMS. ADJUSTED MAINLY MORNING
FORECASTS PER 11Z TO 1330Z TRENDS AND 12Z JUL 30 850 TO 200 HPA
INFO. SLIGHTLY SOUTHWARD SHIFT OF STORM TRACK COULD BRING SHOWERS
SLIGHTLY FURTHER SOUTH THIS AFTERNOON AND WILL CONTINUE TRENDS
FROM ON GOING FORECASTS.  LAST WAVE OF S/W ENERGY COMING ACROSS
THE REGION FROM THE WEST ON FRIDAY WILL SIGNAL A RETURN TO
DRY AND HOT DAYS SATURDAY THROUGH THE EARLY TO MID PART OF NEXT
WEEK.

PREV DISCUSSION... /ISSUED 631 AM CDT THU JUL 30 2009/

DISCUSSION...
SEE AVIATION SECTION.

AVIATION...
MVFR CIGS ALONG I35 THIS MORNING WILL LAST UNTIL AROUND 15Z. THEN
THE QUESTION IS WHETHER WE WILL SEE ANY CONVECTION AT OUR
TERMINALS. CURRENTLY PROBABILITY IS TOO LOW TO INCLUDE AS
PREVAILING WEATHER...SO HAVE INCLUDED PROB30 FOR TS AFTER 21Z.
EXPECT RETURN OF MVFR CIGS TONIGHT AFTER 06Z.

AT DRT THERE IS STILL A CHANCE FOR MVFR CIGS THIS MORNING...BUT
ONLY TEMPO BETWEEN 12Z AND 16Z. IF THERE ARE ANY STRUMS THERE THEY
WILL BE LATER...AROUND 01Z. AGAIN ONLY PROB30.

PREV DISCUSSION... /ISSUED 342 AM CDT THU JUL 30 2009/

DISCUSSION...
SOUTH CENTRAL TX WILL CONTINUE TO BE ON THE SOUTHERN EDGE OF S/W
ENERGY TRACKING SEWD ACROSS N TX TODAY THROUGH FRIDAY. THIS WILL
GIVE AT LEAST THE NORTHERN HALF OF THE CWA GOOD CHANCES FOR CONVECTION
AS A SERIES OF MCSS ROLL THRU NORTHWEST/NORTH TX. LARGE COMPLEX
OF STORMS ACROSS N TX WILL CONTINUE ESE-WARD WITH ASSOCIATED
SOUTHWARD MOVING OUTFLOW BOUNDARY TO ARRIVE IN THE NRN HILL
COUNTRY BETWEEN SUNRISE AND MID MORNING. ALTHOUGH BULK OF CONVECTION
WILL SKIRT TO THE NORTH OR WEAKEN AS IT APPROACHES THE NORTHEAST
CWA...THE RESIDUAL OUTFLOW BOUNDARY SHOULD PROVIDE FOCUS FOR
REDEVELOPMENT WITH HEATING ACROSS MUCH OF THE CWA BY THE AFTERNOON
AND INTO THE EVENING HOURS. SPC HAS PUT MUCH OF THE NRN HALF THE
CWA UNDER A SLIGHT RISK FOR SEVERE TODAY...WITH THE PRIMARY THREAT
BEING DAMAGING DOWN-BURST WINDS. A WEAK FRONTAL/OUTFLOW BOUNDARY
TO REMAIN SOMEWHERE OVER THE CWA ON FRIDAY AND THEREFORE SHOULD
SEE ISOLATED-SCATTERED THUNDERSTORMS AGAIN WITH BETTER CHANCES IN
THE NERN COUNTIES CLOSER TO THE S/W ACTIVITY. MORE MODERATE MAX
TEMPERATURES TODAY AND FRIDAY WITH THE INCREASED CLOUD COVER.
HOWEVER THE TRIPLE DIGIT HEAT TO QUICKLY RETURN OVER THE WEEKEND
INTO NEXT WEEK AS THE UPPER RIDGE RE-ESTABLISHES ITSELF TO OUR
NORTHWEST...AND STORM SYSTEMS PASS US WELL TO THE NORTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              76  98  77 100  76 /  30  30  10  -   -
AUSTIN BERGSTROM INTL AIRPORT  76  97  75 101  74 /  30  30  10  -   -
NEW BRAUNFELS MUNI AIRPORT     76  98  73 100  73 /  20  20  10  -   -
BURNET MUNI AIRPORT            75  95  75  97  74 /  30  30  10  10  -
DEL RIO INTL AIRPORT           78  99  78 102  78 /  30  20  10  -   -
GEORGETOWN MUNI AIRPORT        76  96  76  99  75 /  30  30  20  10  -
HONDO MUNI AIRPORT             77  99  73 100  74 /  20  20  10  -   -
SAN MARCOS MUNI AIRPORT        76  97  75  99  74 /  20  30  10  -   -
LA GRANGE - FAYETTE REGIONAL   77  97  76  97  73 /  20  30  20  -   -
SAN ANTONIO INTL AIRPORT       77  97  77  99  76 /  20  20  10  -   -
STINSON MUNI AIRPORT           77  98  75 100  76 /  20  20  10  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/13
Hazardous weather outlook, Jul 30, 4:22 AM CST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
522 AM CDT THU JUL 30 2009

TXZ171>173-183>194-202>209-217>225-228-311030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
522 AM CDT THU JUL 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS
THE AREA NORTH OF HWY 90 AND I10. THE MAIN THREAT FROM STORMS
TODAY WILL BE STRONG GUSTY WINDS WITH A LOWER CHANCE FOR LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Special weather statement, Jul 30, 10:05 AM CST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1105 AM CDT THU JUL 30 2009

TXZ184-301645-
EDWARDS-
1105 AM CDT THU JUL 30 2009

...A STRONG THUNDERSTORM WAS MOVING INTO NORTHWEST EDWARDS COUNTY...

AT 1104 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG
THUNDERSTORM 17 MILES NORTHEAST OF FLOUR MILLS...OR 22 MILES
NORTHWEST OF ROCKSPRINGS...MOVING SOUTHEAST AT 25 MPH.

PEOPLE IN NORTHERN EDWARDS COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM.
Special weather statement, Jul 30, 11:02 AM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1202 PM CDT THU JUL 30 2009

TXZ184>186-301745-
EDWARDS-KERR-REAL-
1202 PM CDT THU JUL 30 2009

...STRONG THUNDERSTORMS WERE AFFECTING EDWARDS...KERR AND REAL
COUNTIES...

AT 1201 PM CDT...NWS METEOROLOGISTS ARE TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF SEGOVIA TO 13 MILES
SOUTHWEST OF ROCKSPRINGS...OR ALONG A LINE EXTENDING FROM 9 MILES
SOUTH OF JUNCTION TO 13 MILES SOUTHWEST OF ROCKSPRINGS...MOVING
SOUTHEAST AT 20 MPH.

PEOPLE IN EDWARDS...NORTHWESTERN KERR AND NORTHWESTERN REAL
COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...ROCKSPRINGS...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

SMALL HAIL...HEAVY RAINFALL AND WINDS AROUND 40 MPH ARE EXPECTED
WITH THESE STORMS.
Special weather statement, Jul 30, 11:37 AM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1237 PM CDT THU JUL 30 2009

TXZ186-301815-
KERR-
1237 PM CDT THU JUL 30 2009

...A STRONG THUNDERSTORM WAS AFFECTING KERR COUNTY...

AT 1236 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG
THUNDERSTORM 8 MILES NORTHWEST OF KERR WILDLIFE MGMT AREA...OR 24
MILES SOUTHEAST OF JUNCTION...MOVING SOUTHEAST AT 20 MPH.

PEOPLE IN WESTERN KERR COUNTY...INCLUDING THE FOLLOWING LOCATIONS...
KERR WILDLIFE MGMT AREA...MOUNTAIN HOME AND HUNT...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...LOCALLY HEAVY RAINFALL AND WINDS AROUND 40 MPH ARE
EXPECTED WITH THIS STORM.
Special weather statement, Jul 30, 12:12 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
112 PM CDT THU JUL 30 2009

TXZ186-187-301900-
BANDERA-KERR-
112 PM CDT THU JUL 30 2009

...A STRONG THUNDERSTORM WAS AFFECTING KERR COUNTY...

AT 111 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
NEAR HUNT...OR 16 MILES WEST OF KERRVILLE...MOVING SOUTHEAST AT 20
MPH.

PEOPLE IN KERR AND NORTHERN BANDERA COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS...HUNT AND WALTONIA...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...LOCALLY HEAVY RAINFALL AND WIND GUSTS AROUND 40 MPH ARE
EXPECTED WITH THIS STORM.
Special weather statement, Jul 30, 12:48 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
148 PM CDT THU JUL 30 2009

TXZ186-187-301930-
BANDERA-KERR-
148 PM CDT THU JUL 30 2009

...A STRONG THUNDERSTORM WAS AFFECTING KERR COUNTY...

AT 145 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
NEAR KERRVILLE...MOVING SOUTHEAST AT 20 MPH.

PEOPLE IN NORTHERN BANDERA AND SOUTHEASTERN KERR COUNTIES...INCLUDING
THE FOLLOWING LOCATIONS...KERRVILLE...KERRVILLE STATE PARK...CENTER
POINT AND CAMP VERDE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

FREQUENT LIGHTNING...LOCALLY HEAVY RAINFALL...SMALL HAIL...AND WINDS
30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Jul 30, 1:26 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
226 PM CDT THU JUL 30 2009

TXZ189-302015-
KENDALL-
226 PM CDT THU JUL 30 2009

...A STRONG THUNDERSTORM WAS AFFECTING KENDALL COUNTY...

AT 223 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
NEAR WARING...OR 7 MILES EAST OF COMFORT...MOVING EAST SOUTHEAST AT
20 MPH.

PEOPLE IN KENDALL COUNTY...INCLUDING THE FOLLOWING LOCATIONS...WARING
AND SISTERDALE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

FREQUENT LIGHTNING...LOCALLY HEAVY RAINFALL AND WIND GUSTS AROUND 40
MPH ARE EXPECTED WITH THIS STORM.

The radar

The Laughlin AFB radar (KDFX), 122 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Kerr

When
July 30, 1:42 PM CST to 2:22 PM CST
Where
Kerr County, 3.66 mi SW of Hunt
Reported by
COOP Observer
Coordinates
30.030, -99.370

A COOP observer west of Ingram recorded 1.33 inches of rain in 40 minutes.

Thunderstorm Wind, Kendall

When
July 30, 2:20 PM CST
Where
Kendall County, 3.3 mi WNW of Waring
Measured
39 kt (45 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
29.970, -98.850

Thunderstorms produced strong winds which blew down trees and damaged some roofs.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179793, 179795.